Tardive dyskinesia is the name given to a motion disorder that is an occasional problem among the elderly. It is the result of drug therapy, in effect a side effect of a selected list of drugs. These include the following drugs or drug families:
- Tricyclic antidepressants
The side effect of the drugs is a series of involuntary movements. Most commonly these will involve the mouth and other facial movements, but the extremities and even breathing can be involved. Involvement usually occurs only after prolonged treatment. Other than taking the drug(s), age is the most significant risk factor for the development of tardive dyskinesia.
Important Points in Therapy
Prevention of the development of this disorder is most important. Unlike many other drug reactions and side effects of drugs, tardive dyskinesia often will not disappear when the offending drug is stopped. It is important to take these drugs only when medically necessary. If there are any signs of unusual tremors or movements, particularly of the face and mouth, you should notify your physician immediately.
Notify Our Office If ...
- You notice any signs of unusual tremors or movements, particularly of the face and mouth.
- You notice any unusual tremors or movements of the arms, hands, legs, or feet.